Format

Send to

Choose Destination
Clin Toxicol (Phila). 2005;43(4):281-5.

Pediatric fatality following ingestion of dinitrophenol: postmortem identification of a "dietary supplement".

Author information

1
Section of Pediatric Emergency Medicine and Department of Pediatrics, Yale University School of Medicine, Yale-New Haven Hospital, New Haven, Connecticut, USA. allen.hsiao@yale.edu

Abstract

Dinitrophenol, a chemical currently used as an insecticide, is known to uncouple mitochondrial oxidative phosphorylation. A component of explosives, it has also been used in the past as a food coloring and clothing dye. In the 1930s, physicians prescribed it for weight loss, but this practice was discontinued when reports of cataracts, deaths, and other adverse outcomes came to light. We describe in our report the overdose and fatality of a teenager who purchased the product as a weight loss dietary supplement by mail order. We also describe a laboratory method that allowed postmortem determination of the dinitrophenol concentration in the victim's serum. Her death, despite prompt medical treatment, underscores the danger of dinitrophenol. The easy accessibility and apparent resurgent interest in dinitrophenol as a weight loss agent is extremely timely and troubling.

PMID:
16035205
DOI:
10.1081/clt-58946
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center